Epic hormone imbalance

by Kath
(Melbourne, Australia)

I am a 27 year old female. After having been on the oral contraceptive pill for 10 years I suffered what is known as OCP induced psychosis which caused memory loss, blackouts and severe, debilitating anxiety.

After stopping the pill these symptoms disappeared but, while my 28 day cycle remained normal, I had crazy mood swings all through the month. I experienced anxiety, depression, was teary all the time, had extreme breast tenderness from ovulation onwards and was agitated and angry all the time. After 8 months of this I finally found a doctor who tested my hormone levels with a blood test - my estrogen was through the roof and progesterone very low.

For the last month and a half I have been taking an estrogen modulator and natural progesterone in trouche form. While my period has still been regular I have found my moods terrible and changing on a daily basis. I am on 100mg trouches, initially I was to take half a trouche a day, but was then told to increase it as I was experiencing pms all the time. I was also told to take the progesterone everyday for two months straight. I am now taking one square a day, but I still feel really all over the place. It is day 14 of my cycle right now and I am teary, agitated and anxious, of course for no apparent reason.

I just don't understand what dosage I am meant to take. Am I taking too little or too much? Can you take too much? It is really hard to cope with. Any help anyone can offer would be so appreciated.

Comments for Epic hormone imbalance

Click here to add your own comments

Jun 05, 2010
Epic hormone imbalance
by: Wray

Hi Kath. I'm currently helping several women who had been on the pill for many years, and each one of them is having major problems now. All OC's shut down ovarian function, so not only is little oestrogen made but no progesterone as you are not ovulating, so your test results don't surprise me. I'm concerned you're on an oestrogen modulator, as these do suppress oestrogen levels, but with a drug. It's far safer to use only progesterone, but a high amount. The troche is giving you very little, as much of it is swallowed. The gut and liver destroy any progesterone which reaches there. Please see here. I believe this is why you are still feeling so awful. The best delivery systems are injections, vaginal suppositories or gels and transdermal creams. Absorption of progesterone via a transdermal cream has been found to be as effective as injections and to enter circulation rapidly. It has an advantage over all the other systems as it can be used where needed. See here. And here. I generally recommend 100-200mg/day, more if needed. I think in your case the 200mg/day would be a start point, it's so easy to increase or decrease using a cream, whereas troches or suppositories are difficult. I would also recommend using it daily too, until you feel stable. Progesterone activates the GABA receptor sites, GABA is one of our most calming neurotransmitters, low GABA results in anxiety, panic attacks and more. You had very low progesterone, hence the low GABA and your symptoms. Another calming amino acid is taurine, please consider taking 2000mg/day, it's safe to go up to 5000mg/day. If you should consider using a cream for more info see here. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone levels.


Search over 7,500 pages on this site...